Alert archive / Vermont / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Burlington, VT

June 6, 2005Addison County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 6, 2005, 1:27 PM EDT for Addison County, Vermont; Essex County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2005, 1:27 PM EDT (17:27 UTC)
Expired
Jun 6, 2005, 2:30 PM EDT
In force
63 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Essex County, NY, Addison County, VT

The radar

The Burlington radar (KCXX), 54 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:30 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 12:10 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 6, 12:10 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1210 PM EDT MON JUN 6 2005

.SHORT TERM (REST OF TODAY)...
MAIN FCST PROBLEM FOR TDY RMNS POTENTIAL FOR SVR WX. BACKDOOR
CDFNT MOVED INTO NERN NYS EARLIER TDY...BUT IS NOW RETREATING EAST AS A
WARM FRONT. FRONT WILL PUSH EAST OF FA EARLY TONITE. QUITE A
CONTRAST IN TEMPS ACRS FA AS OF LATE THIS MORNING...WITH READINGS
RANGING FROM 60S ACRS ERN VT TO MID 80S OVER PORTIONS OF NRN NY.
THIS HEATING ALLOWING FOR ATMOS TO DESTABILIZE ACRS NRN
NY...RESULTING IN DVLPMNT OF A FEW SHWRS AND THNDSTRMS...WHICH
ARE CURRENTLY MOVG INTO ST LWR VLY AND ADRNDKS. STRONGEST
ACTIVITY ATTM LIES FURTHER SOUTH ACRS PA ANDF SRN TIER NY.
GREATEST SEVERE WX THREAT WILL BE THE POTENTIAL FOR DAMAGING
WINDS. LARGE HAIL THREAT MINIMAL DUE HIGH WET BULB ZERO. LACK
OF INSTABILITY ACRS ERN VT DUE MARITIME INFLUENCE EXPECTED TO
PREVENT ANY SVR WX THIS RGN THIS PM.

UPDATED ZONES/GRIDS SENT OUT WITH A FEW MINOR FIRST PERIOD
CHANGES. INCREASED WINDS FOR NRN NY AND WRN VT. INCLUDED MENTION
OF POTENTIAL FOR DAMAGING WINDS IN ANY THNDSTRMS FOR
ADRNDKS/CHMPLN VLY AND WRN VT. SPSBTV ALSO ISSUED TO HIGHLIGHT
THIS POTENTIAL.

&&

.PREVIOUS DISCUSSION...
(ISSUED 338 AM EDT MON JUN 6 2005)

SYNOPSIS...
THERE WILL BE A BATTLE OF AIRMASS CONTRASTS TODAY...WITH BACKDOOR
COLD FRONT IMPACTING EASTERN VERMONT WITH RELATIVELY STABLE AIR AND
WARM MUGGY AIR THE RULE TODAY ACROSS WESTERN VERMONT AND NORTHERN
NEW YORK. A LOW PRESSURE SYSTEM OVER THE WESTERN GREAT LAKES REGION
THIS MORNING WL MOVE ACROSS JAMES BAY CANADA TONIGHT AND THEN ACROSS
NORTHERN QUE. MEANWHILE A BACKDOOR COLD FRONT LIES NE-SW FROM NW
VERMONT INTO SRN NH.

SHORT TERM (TODAY THROUGH WEDNESDAY)...
BACKDOOR CDFNT WL EXTD RUFLY FM SRN NH-NW VT-WRN QUE TODAY...WITH
STABLE TO THE EAST. SATL IMAGERY INDCS SC/AC CLDS ASOCD WITH THIS
FNT ACRS ENTIRE FA ATTM. ACRS WRN/CNTRL NY SKIES ARE MSLY CLR.
ENHNCD CNVTN MOVG ACRS LKS ERIE/ONT HAS BEEN DSPTNG AS IT MOVS INTO
H/5 RDG. BATCH OF WK CNVTN SRN CANADA MOVG SE CUD CLIP NE VT THIS
MRNG...BUT HV OPTED TO LEAVE NE PORTION OF AREA DRY THIS MRNG.

FOR TDY...H/5 RDG MOVS E OF AREA ALLOWING CNVTN TO MOV INTO OUR AREA
LATE MRNG AND AFTN. CNVTN SHUD DVLP ACRS NRN NY FIRST AND SPRD E.
BEST CHC FOR ENHNCD CNVTN WL BE CHAMPLN VLY WWD ACRS NRN NY IN WARM
AIR AS NOTED ON SPC OUTLOOK...WITH STGEST CNVTN PRBLY BTWN 19Z AND
02Z. WL CONT MENTION OF GUSTY WNDS/HVY DOWNPOURS IN ZFP.

NOTED THE BUF 00Z SOUNDING LAST NITE HAD -3 LI BUT WBZ 11-12K FT SO
WL NOT MENTION HAIL. PCPTBL WATER TO OUR WEST 1.3 - 1.5 IN...THUS
HVY RN PRODUCERS BUT STORMS SHUD NOT BE SLOW MOVERS. BASED ON MODELS
EXPECT MAX CAPE ARND 1500 19Z-00Z. SFC DEW PTS CURRENTLY 63-66 IN OH
VLY INTO WRN NY ATTM...SO 65 DEW PT LIKELY INTO NRN NY LATER TODAY.

DURG TUE...H/5 TROF FINALLY MOVS ACRS AREA WITH SUGGETION OF VORT IN
W-NW FLO ALFT WHICH MAY BE A KICKER FOR AFTN TSTMS ON THE SECOND
DAY. WL NEED TO WATCH THIS TIME PERIOD. THEREAFTER WX IMPROVES.

LONG TERM (THURSDAY THROUGH SATURDAY)...

SFC HI PRESS SHUD CONTROL WX PATTERN WED NGT THRU THURS.
NXT SYS APPROACHES FM THE WEST THURSDAY NIGHT AND WL CONT
SL CHC PRECIP THURS DAYTIME...WITH MORE SHWRS/TSTMS IN WARM AIR
FRIDAY INTO SATURDAY...THEN DRY BY SUNDAY. NO BIG CHGS IN EXTDD
PORTION.

AVIATION...(06Z-06Z)
TIMING OF CONVECTION AND ASSOCIATED WX WL BE THE FORECAST CHALLENGE
FOR THE TAFS TODAY. REGIONAL RADAR SHOWS WEAK CONVECTION 20 TO 40NM
N TO NW OF MSS ATTM...WITH GENERAL MOVEMENT TO THE NE AT 15 MPH.
FEEL THIS CONVECTION WL MISS MSS THRU THE EARLY MORNING HOURS. THE
COMBINATION OF A 5H VORT OVER THE CENTRAL GREAT LAKES...GOOD LLVL
MOISTURE/HEATING...LLVL INSTABLITY...AND SFC FRNT WL HELP IN THE
DEVELOPMENT OF TRW TODAY. THE BEST CHANCE WL BE ACRS NORTHERN NY AND
THE CPV. GIVEN WIND PROFILE AND 900MB WIND OF 35 KNTS AT KMSS WL
MENTION GUSTS IN TAF ASSOCIATED WITH TRW. OTHERWISE...LCL HGHTS
SUGGEST CLOUD BASES AROUND 025-035KFT TODAY WITH BEST POTENTIAL FOR
TRW BTWN 18-22Z AT BTV/MPV AND BTWN 16-20Z AT SLK/MSS. IN
ADDITION...SOUTHERLY WINDS WL BE 10 TO 20KNTS WITH SOME HIGHER
GUSTS...ESPECIALLY AFT 16Z. THE TRW ACTIVITY SHOULD END BY 02Z WITH
INCREASE CIGS...BUT STILL POTENTIAL FOR 4-5SM HZ.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&
Hazardous weather outlook, Jun 6, 3:59 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
359 AM EDT MON JUN 6 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-070758-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
359 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
THE COMBINATION OF A DISTURBANCE IN THE JET STREAM WINDS ALOFT AND A
COLD FRONT WILL HELP IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
ACROSS THE NORTH COUNTRY TODAY. SOUTHERLY WINDS WILL CONTINUE TO PUSH
WARM...MOIST...AND UNSTABLE AIR INTO NORTHERN NEW YORK AND THE
CHAMPLAIN VALLEY OF VERMONT THROUGH THIS EVENING.

THE GREATEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL BE
ALONG AND WEST OF THE GREEN MOUNTAINS. THIS AREA WOULD INCLUDE ALL OF
THE CHAMPLAIN VALLEY...THE NORTHERN ADIRONDACK MOUNTAINS...AND THE
SAINT LAWRENCE VALLEY. THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT
LAWRENCE VALLEY BY LATE MORNING AND TRACK EAST INTO THE CHAMPLAIN
VALLEY BY EARLY TO MID AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT
WILL BE STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
MORE SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED ON TUESDAY.
HOWEVER...THE POTENTIAL FOR SEVERE WEATHER WILL BE LIMITED GIVEN THE
EXPECTED WIND PROFILE AND LOW LEVEL AIRMASS

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ALL OF NORTHERN NEW YORK AND THE
CHAMPLAIN VALLEY OF VERMONT THROUGH EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

In the hours before

Special weather statement, Jun 6, 10:26 AM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1026 AM EDT MON JUN 6 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-062100-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
1026 AM EDT MON JUN 6 2005

...STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS MUCH OF NORTHERN NEW
YORK STATE AND WESTERN VERMONT BY LATER TODAY...

A WARM FRONT WAS DRAPED ACROSS THE NORTHERN PORTION OF THE REGION
EARLY TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
BY THIS AFTERNOON AND MOVE ACROSS MUCH OF THE REGION FROM THE WEST.

STRONG UPPER LEVEL WINDS...COMBINED WITH A WARM AND HUMID
AIRMASS...WILL ALLOW SOME STORMS TO BE STRONG TO SEVERE ACROSS MUCH
OF NEW YORK STATE AND THE WESTERN HALF OF VERMONT BY LATER TODAY. THE
MAIN SEVERE WEATHER THREAT ACROSS THE REGION TODAY WILL BE STRONG
WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY DOWNPOURS AS THUNDERSTORMS
PASS BY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MURRAY/WFO BTV
Special weather statement, Jun 6, 1:14 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
114 PM EDT MON JUN 6 2005

NYZ034-035-VTZ009-018-061815-
EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-

...A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR ESSEX COUNTY
NEW YORK UNTIL 130 PM EDT..

AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM MORIAH TO 6 MILES NORTHWEST OF CROWN POINT
CENTER...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR VERGENNES...FERRISBURG BY 130 PM...NEAR
MONKTON...CORNWALL BY 140 PM...NEAR SALISBURY...LEICESTER BY 150
PM...NEAR RIPTON...BRISTOL BY 200 PM AND NEAR SOUTH LINCOLN BY 210
PM.

THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:38 PM EDTSevere Thunderstorm WarningBTVAddison, Orange67 min
Jun 6, 2:38 PM EDTSevere Thunderstorm WarningBTVRutland52 min
Jun 6, 4:44 PM EDTSevere Thunderstorm WarningBTVEssex31 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2005Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.